Iowa, 2017

Hail and Damaging Wind in Iowa, June 22, 2017

June 22, 2017 · NWS ARX · 2 events in 1 county or zone

A line of thunderstorms developed over northeast Iowa during the evening of June 22nd. Most of these were non-severe storms that produced some pea sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms developed over northeast Iowa during the evening of June 22nd. Most of these were non-severe storms that produced some pea sized hail. However, one storm briefly became strong enough to drop quarter sized hail and blow down some large tree branches in Floyd (Floyd County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 22, 5:00 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 22, 5:00 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT Thu Jun 22 2017

.SHORT TERM...(Tonight through Friday Night)
Issued at 153 PM CDT Thu Jun 22 2017

Surface analysis shows a cold front extending from east central to
far southwest WI and then into northeast IA. Meanwhile, water vapor
imagery showing a weak mid-level trough dropping southeast through
MN. Lift and frontogenesis ahead of this trough was producing
widespread showers and thunderstorms across the south half of MN and
much of WI. Cloud cover and precipitation keeping temperatures in
check with readings at 1 PM ranging from the middle 60s to the
middle 70s.

The mid-level trough and associated frontogenesis will continue to
slip slowly southeast through the area this evening, fueling
shower/thunderstorm activity. Highest severe threat at this point
through this evening looks to be tied closer to the surface cold
front/higher CAPE pool across far southwest WI into northeast IA.
Large hail and damaging winds would be the main threats. Another
concern will be threat for some heavier rainfall and potential for
localized ponding of water where convection trains. However, the
trough/frontogenesis will be fairly progressive, exiting southeast
of the area soon after midnight. For this reason, will hold off on
Flash Flood headlines for now.

Drier/cooler air filters in to the region Friday on breezy northwest
winds. There will be a slight chance for showers across northern WI
in cooler cyclonic flow aloft. The rest of the area should just see
a build up in cumulus given steep lower level lapse rates.
Otherwise, plan on highs only in the upper 60s to the middle 70s or
some 10 degrees below seasonal norms. Partly cloudy/fairly chill
conditions for Friday night with lows in the upper 40s to the lower
50s.

.LONG TERM...(Saturday through Thursday)
Issued at 153 PM CDT Thu Jun 22 2017

Cool conditions to last through the weekend into Monday as long wave
troughing takes hold across the region. Several embedded shortwave
trough drop into the region in northwest flow aloft for periodic
shower/isolated storms. A couple rather vigorous troughs dropping
through Saturday and Sunday afternoon/early evening will bear some
watching. NAM Bufkit shows an Inverted-V type environment with 600-
1200J/kg 0-3km MUCAPE and lower Wetbulb Zero heights. This could
produce a few stronger storms with hail and gusty winds. Otherwise,
plan on highs Saturday through Monday mainly in the 60s with
overnight lows in the mid 40s to near 50.

Tuesday through Thursday will see a slow warm-up as mid-level
heights build. Tuesday looks dry but then shower/thunder chances
return Tuesday night through Thursday as latest GFS/ECMWF bring a
cold front through the Northern Plains into the Upper Mississippi
River Valley.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Jun 22 2017

Cigs: expecting mostly vfr cigs through mid/late evening as
scattered/broken line of convection sinks southeast across the area.
Could drop into mvfr for a short period. Skies should scatter
before 06z, and mostly hold sct until Fri afternoon. With hefty low
level lapse rates and good low level cold air advection, should see
some afternoon cu development...sct/bkn. Can't rule out some mvfr
cigs, but will keep vfr for now.

WX/vsby: sloping south-north frontogenetic region associated with a
passing cold front, along with some help aloft from a shortwave,
will continue to fire some shra/ts into the mid evening hours. Heavy
rain will accompany any storm, with reductions to around 2sm at
times. Could see a few isolated showers later Friday afternoon,
although models generally just suggesting some aggravated cu.

Winds: north northwest through Friday, with gusts kicking in thanks
to mixing by late morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....Rieck
Hazardous weather outlook, Jun 22, 10:44 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1144 AM CDT Thu Jun 22 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1144 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected into tonight. A few storms may be
severe with large hail and damaging winds mainly south of I-90,
but heavy rain will be the main impact. Areas that receive
repeated rounds of thunderstorms with heavy downpours may result
in some localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible at times Saturday through
Monday with thunderstorms also possible on Wednesday. The
probability for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS/Makowski

In the hours before

Special weather statement, Jun 22, 6:55 PM CST, 55 minutes before
Special Weather Statement
National Weather Service La Crosse WI
755 PM CDT Thu Jun 22 2017

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-230400-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Austin, Preston,
Caledonia, Viroqua, Prairie Du Chien, Richland Center,
and Platteville
755 PM CDT Thu Jun 22 2017

...Scattered Storms This Evening...

Storms will continue to develop this evening, all capable of
producing very heavy downpours - which could result in localized
street flooding. In addition, the strongest storms could yield
small hail up to 1/2 inch.

If you have evening plans, be prepared to find indoor shelter when
storms approach. Also, never cross flooded roadways.

Rieck

The radar

The La Crosse radar (KARX), 147 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Floyd

When
June 22, 7:50 PM CST
Where
Floyd County, 1.51 mi E of Floyd
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.130, -92.740

Up to quarter sized hail fell in Floyd.

Thunderstorm Wind, Floyd

When
June 22, 7:50 PM CST
Where
Floyd County, 1.51 mi E of Floyd
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.130, -92.740

Several large tree branches were blown down in Floyd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703442, 703453.